The MIT Bag Model as an infinite mass limit
Journal de l’École polytechnique — Mathématiques, Volume 6 (2019), pp. 329-365.

The Dirac operator, acting in three dimensions, is considered. Assuming that a large mass m>0 lies outside a smooth enough and bounded open set Ω 3 , it is proved that its spectrum approximates the one of the Dirac operator on Ω with the MIT bag boundary condition. The approximation, modulo an error of order o(1/m), is carried out by introducing tubular coordinates in a neighborhood of Ω and analyzing one dimensional optimization problems in the normal direction.

Nous considérons l’opérateur de Dirac en dimension 3 dont la masse m>0 est supposée grande à l’extérieur d’un ouvert borné et régulier Ω 3 . Nous démontrons que son spectre approche celui de l’opérateur de Dirac sur Ω qui intègre dans son domaine les conditions au bord dites « MIT bag ». L’analyse asymptotique est réalisée grâce à l’usage de coordonnées tubulaires et à l’analyse d’un problème d’optimisation unidimensionnel dans la direction normale.

Received:
Accepted:
Published online:
DOI: 10.5802/jep.95
Classification: 35J60,  35Q75,  49J45,  49S05,  81Q10,  81V05,  35P15,  58C40
Keywords: Dirac operator, relativistic particle in a box, MIT bag model, spectral theory
@article{JEP_2019__6__329_0,
     author = {Naiara Arrizabalaga and Lo{\"\i}c Le Treust and Albert Mas and Nicolas Raymond},
     title = {The {MIT} {Bag} {Model} as an infinite mass limit},
     journal = {Journal de l{\textquoteright}\'Ecole polytechnique {\textemdash} Math\'ematiques},
     pages = {329--365},
     publisher = {\'Ecole polytechnique},
     volume = {6},
     year = {2019},
     doi = {10.5802/jep.95},
     zbl = {07070236},
     mrnumber = {3959076},
     language = {en},
     url = {https://jep.centre-mersenne.org/articles/10.5802/jep.95/}
}
TY  - JOUR
TI  - The MIT Bag Model as an infinite mass limit
JO  - Journal de l’École polytechnique — Mathématiques
PY  - 2019
DA  - 2019///
SP  - 329
EP  - 365
VL  - 6
PB  - École polytechnique
UR  - https://jep.centre-mersenne.org/articles/10.5802/jep.95/
UR  - https://zbmath.org/?q=an%3A07070236
UR  - https://www.ams.org/mathscinet-getitem?mr=3959076
UR  - https://doi.org/10.5802/jep.95
DO  - 10.5802/jep.95
LA  - en
ID  - JEP_2019__6__329_0
ER  - 
%0 Journal Article
%T The MIT Bag Model as an infinite mass limit
%J Journal de l’École polytechnique — Mathématiques
%D 2019
%P 329-365
%V 6
%I École polytechnique
%U https://doi.org/10.5802/jep.95
%R 10.5802/jep.95
%G en
%F JEP_2019__6__329_0
Naiara Arrizabalaga; Loïc Le Treust; Albert Mas; Nicolas Raymond. The MIT Bag Model as an infinite mass limit. Journal de l’École polytechnique — Mathématiques, Volume 6 (2019), pp. 329-365. doi : 10.5802/jep.95. https://jep.centre-mersenne.org/articles/10.5802/jep.95/

[1] A. R. Akhmerov & C. W. J. Beenakker - “Boundary conditions for Dirac fermions on a terminated honeycomb lattice”, Phys. Rev. B 77 (2008) no. 8, article # 085423 | Article

[2] N. Arrizabalaga, L. Le Treust & N. Raymond - “On the MIT bag model in the non-relativistic limit”, Comm. Math. Phys. 354 (2017) no. 2, p. 641-669 | Article | MR: 3663620 | Zbl: 1373.81422

[3] N. Arrizabalaga, L. Le Treust & N. Raymond - “Extension operator for the MIT bag model”, Ann. Fac. Sci. Toulouse Math. (6) (2019), to appear | Zbl: 1373.81422

[4] C. Bär & W. Ballmann - “Boundary value problems for elliptic differential operators of first order”, Surv. Differ. Geom., vol. XVII, Int. Press, Boston, MA, 2012, p. 1-78 | Zbl: 1331.58022

[5] L. Barbaroux J. Cornean H. D. Le Treust & E. Stockmeyer - “Resolvent convergence to Dirac operators on planar domains”, Ann. Henri Poincaré (2019), doi:10.1007/s00023-019-00787-2, arXiv:1810.02957 | Article | MR: 3956163 | Zbl: 1414.81103

[6] R. D. Benguria, S. Fournais, E. Stockmeyer & H. Van Den Bosch - “Spectral gaps of Dirac operators with boundary conditions relevant for graphene” (2016), arXiv:1601.06607

[7] M. V. Berry & R. J. Mondragon - “Neutrino billiards: time-reversal symmetry-breaking without magnetic fields”, Proc. Roy. Soc. London Ser. A 412 (1987) no. 1842, p. 53-74 | Article | MR: 901725

[8] P. Bogolioubov - “Sur un modèle à quarks quasi-indépendants”, Ann. Inst. H. Poincaré Sect. A 8 (1968), p. 163-189

[9] B. Booß-Bavnbek, M. Lesch & C. Zhu - “The Calderón projection: new definition and applications”, J. Geom. Phys. 59 (2009) no. 7, p. 784-826 | Article | Zbl: 1221.58016

[10] A. Chodos, R. L. Jaffe, K. Johnson, C. B. Thorn & V. F. Weisskopf - “New extended model of hadrons”, Phys. Rev. D (3) 9 (1974) no. 12, p. 3471-3495 | MR: 471728

[11] T. DeGrand, R. L. Jaffe, K. Johnson & J. Kiskis - “Masses and other parameters of the light hadrons”, Phys. Rev. D 12 (1975) no. 7, p. 2060-2076

[12] L. C. Evans - Partial differential equations, Graduate studies in Math., vol. 19, American Mathematical Society, Providence, RI, 2010 | Zbl: 1194.35001

[13] K. Johnson - “The MIT bag model”, Acta Phys. Polon. B 6 (1975), p. 865-892

[14] A. Mas & F. Pizzichillo - “Klein’s paradox and the relativistic δ-shell interaction in 3 ”, Anal. PDE 11 (2018) no. 3, p. 705-744 | MR: 3738260 | Zbl: 06820937

[15] T. Ourmières-Bonafos & L. Vega - “A strategy for self-adjointness of Dirac operators: applications to the MIT bag model and δ-shell interactions”, Publ. Mat. 62 (2018) no. 2, p. 397-437 | Article | MR: 3815285 | Zbl: 06918953

[16] E. Stockmeyer & S. Vugalter - “Infinite mass boundary conditions for Dirac operators”, J. Spectral Theory 9 (2019) no. 2, p. 569-600 | Article | MR: 3950662 | Zbl: 1419.81014

[17] B. Thaller - The Dirac equation, Theoretical and Mathematical Physics, Springer-Verlag, Berlin, 1992 | MR: 1219537 | Zbl: 0765.47023

Cited by Sources: